Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 20, NWS Melbourne, FL

May 27, 1997Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 27, 1997, 6:07 PM EDT for Seminole County, Florida. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1997, 6:07 PM EDT (22:07 UTC)
Expired
May 27, 1997, 7:05 PM EDT
In force
58 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 6:30 PM EDTThunderstorm WindSanford, FLThunderstorm winds blew down large signs and damaged a railroad crossing gate.
May 27, 6:45 PM EDTThunderstorm WindSanford, FLThunderstorm winds blew down a few trees in Sanford.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 5:30 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 272206 RRA
SVRMLB
FLC117-272305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
607 PM EDT TUE MAY 27 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 705 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...SEMINOLE COUNTY
 
AT 605 PM EDT...SEVERE THUNDERSTORMS WERE MOVING INTO SEMINOLE
COUNTY FROM THE NORTHWEST.  SEVERE THUNDERSTORMS WILL PASS NEAR
SANFORD...LAKE MARY...LONGWOOD...AND ALTAMONTE SPRINGS THROUGH 7PM.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.

SHARP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:21 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 27, 3:21 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EDT TUE MAY 27 1997

SEA BREEZE/LAKE BREEZE CONVERGENCE CURRENTLY OVER CWA SHOULD PRODUCE
WIDELY SCATTERED SHRA/TSRA THROUGH SUNSET. MORE IMPORTANTLY...
OUTFLOWS FROM CONVECTION OVER S GA/N FL WILL DROP INTO CWA WITHIN NW
FLOW AND PROMOTE ADDITIONAL STORM FORMATION THROUGH THE EVENING.
SOUTHWARD EXTENT OF THE OUTFLOW PUSH UNCERTAIN...BUT GIVEN MODERATE
INSTABILITY...NORTHERN AND CENTRAL COUNTIES AT RISK FOR SCATTERED
STORMS AND ISOLATED SEVERE. HAIL INDICIES NOT IMPRESSIVE...WITH MAIN
THREAT BEING MICROBURSTS.

COMBINATION OF BACKDOOR FRONT AND BUILDING HIGH PRESSURE RIDGE FROM
THE APPALACHIANS TO THE PANHANDLE WILL CAUSE LOW-LEVEL WINDS TO VEER
TO NE AND INCREASE TO BREEZY CRITERIA WEDNESDAY AFTERNOON. MOISTURE
PROGGED TO REMAIN SUFFICIENT FOR SCATTERED POPS...HOWEVER ONSHORE
FLOW WILL GIVE COASTAL COUNTIES THE GREATEST CHANCE OF MAINLY SHOWERS
THROUGH EARLY AFTERNOON...THEN A GREATER CHANCE OF SHOWERS AND STORMS
INLAND MID/LATE AFTERNOON.

LITTLE CHANCE INDICATED IN MIN TEMPS...HOWEVER MAXS SHOULD BE SOME
5-8 DEGREES COOLER WEDNESDAY...ESPECIALLY NORTHERN COASTAL AREAS...
GIVEN EASTERLY COMPONENT.

KMLB 88D EXPECTED TO BE DOWN AGAIN WEDNESDAY FOR CONTINUATION OF
RADOME PAINTING...WX PERMITTING. FTM'S WILL BE SENT AS NEEDED.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:37 PM EDTSevere Thunderstorm WarningMLBLake, Volusia63 min
May 27, 7:07 PM EDTSevere Thunderstorm WarningMLBOrange63 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.